Alert archive / Florida / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 1, NWS Key West, FL

April 11, 2007Monroe County, Florida

NWS Key West, FL issued this severe thunderstorm warning at Apr 11, 2007, 2:35 AM EDT for Monroe County, Florida. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 11, 2007, 2:35 AM EDT (06:35 UTC)
Expired
Apr 11, 2007, 3:30 AM EDT
In force
55 min
Issued by
NWS Key West, FL
Area
Counties, with a storm outline in the text

County Monroe County, FL

The radar

The Key West radar (KBYX), 29 km from the middle of the area, began a volume at 06:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 3:15 AM EDTTSTM WND GST 62Cudjoe Key, FLUS AIR FORCE AEROSTAT FACILITY RECORDED WIND GUST TO 62 MPH. TWO TREES DOWNED ON THE GROUNDS.
Apr 11, 3:17 AM EDTTSTM WND GST 61Cudjoe Key, FL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Key West, FL (KEYW), launched 00:00Z, 6.6 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 00:00Z on 2007-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 00:00Z on 2007-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1520 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
2.1
Supercell composite
11.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KKEY 110637
SVRKEY
FLC087-110730-
/O.NEW.KKEY.SV.W.0001.070411T0635Z-070411T0730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KEY WEST FL
235 AM EDT WED APR 11 2007

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOWER KEYS IN MONROE COUNTY IN FLORIDA...
  MIDDLE KEYS IN MONROE COUNTY IN FLORIDA...

* UNTIL 330 AM EDT

* AT 233 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS 
  NEAR 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING 
  FROM 18 MILES NORTHWEST OF BIG TORCH KEY TO 8 MILES NORTHWEST OF 
  BOCA CHICA...MOVING EAST AT 30 MPH.

* COMMUNITIES IN THE PATH OF THE SEVERE WEATHER INCLUDE BIG COPPITT 
  KEY...SUGARLOAF KEY...CUDJOE KEY...SUMMERLAND KEY...AND BIG PINE 
  KEY. 

DAMAGING WINDS...AND VERY HEAVY RAIN ARE LIKELY WITH THESE STORM. 
TAKE COVER IN A STURDY BUILDING UNTIL THESE STORM PASS.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT
AGENCY OR THE U.S. COAST GUARD...AND ASK THAT THEY RELAY THE REPORT
TO THE NATIONAL WEATHER SERVICE KEY WEST. YOU MAY ALSO CONTACT THE
NATIONAL WEATHER SERVICE DIRECTLY AT 3 0 5...2 9 5...1 3 1 6...
EXTENSION 3.

LAT...LON 2503 8167 2459 8194 2443 8131 2488 8099

$$
BS
2 follow-up statements
000 
WWUS52 KKEY 110651
SVSKEY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
247 AM EDT WED APR 11 2007

FLC087-110730-
/O.CON.KKEY.SV.W.0001.000000T0000Z-070411T0730Z/
LOWER KEYS IN MONROE FL-MIDDLE KEYS IN MONROE FL-
247 AM EDT WED APR 11 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM EDT 
FOR THE LOWER KEYS IN MONROE AND THE MIDDLE KEYS IN MONROE COUNTY...

AT 245 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF STRONG THUNDERSTORMS NEAR SNIPE POINT CAPABLE OF 
PRODUCING DAMAGING WIND GUSTS NEAR 60 MPH...MOVING EAST NEAR 30 MPH. 

THESE STORMS SHOULD REACH UPPER SUGARLOAF KEY BY 300 AM. 

DAMAGING WINDS...AND VERY HEAVY RAIN ARE LIKELY WITH THESE STORMS. 
IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS. 

LAT...LON 2503 8167 2459 8194 2443 8131 2488 8099

$$
BS
000 
WWUS52 KKEY 110712
SVSKEY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
310 AM EDT WED APR 11 2007

FLC087-110730-
/O.CON.KKEY.SV.W.0001.000000T0000Z-070411T0730Z/
LOWER KEYS IN MONROE FL-MIDDLE KEYS IN MONROE FL-
310 AM EDT WED APR 11 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM EDT 
FOR THE LOWER AND MIDDLE KEYS IN MONROE COUNTY...

AT 306 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING 
WINDS NEAR 60 MPH...IN THE VICINITY OF NO NAME KEY...MOVING EAST AT 
AROUND 30 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS.

LAT...LON 2503 8167 2459 8194 2443 8131 2488 8099

$$
BS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 9:30 PM EDT, 5 hours 5 minutes earlier.

Area forecast discussion, Apr 10, 9:30 PM EDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
930 PM EDT TUE APR 10 2007

.DISCUSSION...
.CURRENTLY...
KBYX DETECTS SCATTERED SHOWERS AND THUNDERSTORMS OVER THE NEARSHORE
WATERS NORTH OF THE DRY TORTUGAS...AS WELL AS OVER THE OFFSHORE
WATERS WEST OF MAINLAND MONROE COUNTY. ELSEWHERE...KBYX DETECTS
ISOLATED SHOWERS THROUGHOUT THE REMAINDER OF THE FORECAST AREA.
SKIES OVER THE ISLAND CHAIN ARE CLOUDY. WINDS OVER LAND ARE
SOUTHEAST TO SOUTH NEAR 10 MPH. C-MAN WINDS...ON AVERAGE...ARE
SOUTHEAST TO SOUTH AT 10 TO 15 KNOTS. TEMPERATURES ARE NEAR 80
DEGREES. ONLY ABOUT FOUR DEGREES OF COOLING IS EXPECTED OVERNIGHT
DUE TO GENTLE SOUTHEAST TO SOUTH SURFACE WINDS OVER WATER WITH
TEMPERATURES IN THE UPPER 70S.

.SHORT TERM (OVERNIGHT)...
A STATIONARY FRONT WILL BE LOCATED NEAR LAKE OKEECHOBEE TONIGHT. A
SHORT WAVE TROUGH WILL MOVE ACROSS THE STATIONARY FRONT TONIGHT. THE
TAIL END OF A 100 KNOT JET STREAK WILL EXIT THE FLORIDA PENINSULA
AND MOVE INTO THE WESTERN ATLANTIC TONIGHT. THE 00Z KKEY SOUNDING IS
VERY UNSTABLE AND QUITE MOIST...WITH A PRECIPITABLE WATER (PWAT)
VALUE JUST ABOVE ONE AND THREE QUARTERS OF AN INCH. ATMOSPHERIC
MOISTURE SHOULD INCREASE TONIGHT. BY SUNRISE WEDNESDAY...PWAT VALUES
SHOULD BE JUST UNDER TWO INCHES. A SURFACE LIFTING MECHANISM FOR
CONVECTIVE CELLS NEAR THE KEYS MAY COME IN THE FORM OF OUTFLOW
BOUNDARIES MOVING SOUTHWARD FROM STRONG THUNDERSTORMS OVER THE
OFFSHORE WATERS WEST OF MAINLAND MONROE COUNTY. BE THAT AS IT MAY...
THE MOST WIDESPREAD CONVECTION WILL LIKELY REMAIN NORTH OF THE KEYS
TONIGHT DUE TO THE POSITION OF THE STATIONARY FRONTAL BOUNDARY. HIGH
CHANCE POPS SHOULD SUFFICE FOR TONIGHT. THE ZONE FORECASTS FOR THE
FLORIDA KEYS HAS ALREADY BEEN UPDATED TO REMOVE TRANSITIONAL
WORDING. NO ADDITIONAL UPDATES ARE EXPECTED.

&&

.MARINE...
MARINERS ON THE NEARSHORE WATERS NORTH OF THE DRY TORTUGAS...AS
WELL AS ON THE OFFSHORE WATERS WEST OF MAINLAND MONROE COUNTY SHOULD
BE ON THE LOOKOUT FOR STRONG THUNDERSTORMS...PRODUCING WIND GUSTS
NEAR 35 KNOTS...DEADLY CLOUD TO WATER LIGHTNING STRIKES...SMALL
HAIL...AND POSSIBLY EVEN A FEW WATERSPOUTS TONIGHT. OUTSIDE OF
SHOWERS AND STORMS...MODERATE SOUTHEAST TO SOUTH SURFACE WINDS WILL
PREVAIL ON ALL KEYS WATERS TONIGHT. NO ADVISORIES OR CAUTIONARY
STATEMENTS EXPECTED TONIGHT THROUGH AT LEAST SATURDAY.

&&

.AVIATION...
OVERNIGHT...THROUGH 08Z...A SHORT WAVE TROUGH IN COMBINATION WITH A
SURFACE FRONTAL BOUNDARY WILL CONTINUE TO MIGRATE EASTWARD ACROSS
EXTREME SOUTH FLORIDA...PASSING JUST NORTH OF THE KEYS. THIS WILL
IGNITE SCATTERED TO NUMEROUS SHOWERS AND WIDELY SCATTERED STRONG
THUNDERSTORM THROUGH ABOUT 08Z ACROSS MUCH OF THE KMIA-KEYW FLIGHT
ROUTE. AS A RESULT...PERIODIC MVFR TO IFR CIGS AND VIS ARE EXPECTED.
CONVECTIVE COVERAGE IS EXPECTED TO INCREASE FROM 20 NM NORTH OF THE
KEYS TO THE MIAMI AREA THROUGH THE REST OF THIS EVENING TILL A FEW
HOURS AFTER MIDNIGHT. THEREAFTER...SOME STRATIFORM AREAS OF LIGHT TO
MODERATE RAINFALL WILL CONTINUE TILL 10 OR 12Z ACROSS THE MIAMI
AREA. ISOLATED WIND GUSTS OVER 35 KNOTS AND SMALL HAIL ARE POSSIBLE
IN THE STRONGEST CELLS THIS EVENING ON THE MAINLAND.

ACROSS THE KEYW AND KMTH ISLAND TERMINALS...BURNING OF MATERIALS ON
THE ISLAND OF CUBA WILL RESULT IN PATCHY BRIEF PERIODS OF HAZE
REDUCING VISIBILITY TO AROUND 5SM. SURFACE WINDS AT KEYW AND KMTH
WILL ORIGINATE FROM 150 TO 200 DEGREES AT 8 TO 11 KNOTS...WITH CLOUD
BASES FOUND AT 2000-3000 FEET AND ALTOCUMULUS BASES AOA 5000-7000.

PILOTS...THERE ARE ACTIVE AIRMETS AND SIGMETS IN PLACE ALONG THE
KMIA-KEYW FLIGHT ROUTE.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC/MARINE/FIRE/DIGITAL...BS
AVIATION/NOWCASTS............FUTTERMAN
DATA ACQUISITION.............TT
Hazardous weather outlook, Apr 10, 4:45 PM EDT, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE KEY WEST FL
445 PM EDT TUE APR 10 2007

FLZ076-077-078-GMZ031-032-033-052-053-054-072-073-074-075-111000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM...INCLUDING THE
FLORIDA KEYS NATIONAL MARINE SANCTUARY-
445 PM EDT TUE APR 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL AFFECT THE KEYS...AS WELL AS NEARSHORE
AND OFFSHORE WATERS SURROUNDING THE ISLAND CHAIN TONIGHT. THE
STRONGEST STORMS WILL PRODUCE WIND GUSTS NEAR 35 KNOTS...DANGEROUS
CLOUD TO SURFACE LIGHTNING STRIKES...AND BRIEF...HEAVY RAIN...
TEMPORARILY REDUCING THE VISIBILITY TO NEAR ONE MILE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS WILL AFFECT THE KEYS...AS WELL AS NEARSHORE
AND OFFSHORE WATERS SURROUNDING THE ISLAND CHAIN WEDNESDAY AND
WEDNESDAY NIGHT. THE STRONGEST STORMS WILL PRODUCE WIND GUSTS NEAR
30 KNOTS...FREQUENT CLOUD TO SURFACE LIGHTNING STRIKES...AND
BRIEF...HEAVY RAIN...TEMPORARILY REDUCING THE VISIBILITY TO NEAR TWO
MILES.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THURSDAY THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BS

In the hours before

Special weather statement, Apr 10, 11:35 PM EDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
1135 PM EDT TUE APR 10 2007

FLZ076-110430-
MONROE UPPER KEYS-
1135 PM EDT TUE APR 10 2007

...VERY HEAVY SHOWERS AND STRONG THUNDERSTORMS UPPER KEYS...

THROUGH 1230 AM...A FAST MOVING BOUNDARY MOVING ACROSS FLORIDA BAY
AND THE UPPER KEYS WILL PRODUCE STRONG THUNDERSTORMS ACROSS THE
UPPER KEYS FROM TAVERNIER TO OCEAN REEF...INCLUDING THE 18 MILE
STRETCH. LOCATIONS HERE WILL RECEIVE TORRENTIAL DOWNPOURS
ACCOMPANIED BY VISIBILITY LESS THAN ONE HALF MILE...WIND GUSTS
BETWEEN 35 AND 45 MPH...OCCASIONAL YET DEADLY CLOUD TO GROUND
LIGHTNING STRIKES...AND THE POSSIBILITY OF SMALL HAIL. USE EXTREME
CAUTION DRIVING ON THE OVERSEAS HIGHWAY AND THE 18 MILE STRETCH DUE
TO PONDING OF WATER AND POOR VISIBILITY. LISTEN FOR LATER STATEMENTS
AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER SERVICE.

FUTTERMAN
Special weather statement, Apr 11, 2:18 AM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
218 AM EDT WED APR 11 2007

FLZ076-110700-
MONROE UPPER KEYS-
218 AM EDT WED APR 11 2007

...STRONG THUNDERSTORMS TO IMPACT THE UPPER KEYS...

THROUGH 300 AM...A CLUSTER OF STRONG THUNDERSTORMS WILL IMPACT THE
UPPER KEYS...FROM KEY LARGO TO OCEAN REEF. RESIDENTS IN THE UPPER
KEYS SHOULD BE PREPARED FOR WIND GUSTS NEAR 45 MPH...TORRENTIAL
DOWNPOURS...AND DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES. LISTEN
FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER
SERVICE.

BS

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 10:38 PM EDTSpecial Marine WarningKEY67 min
Apr 10, 11:42 PM EDTSpecial Marine WarningKEY63 min
Apr 10, 11:43 PM EDTSpecial Marine WarningKEY62 min
Apr 11, 12:05 AM EDTSpecial Marine WarningKEY55 min
Apr 11, 12:59 AM EDTSpecial Marine WarningKEY61 min
Apr 11, 1:57 AM EDTSpecial Marine WarningKEY63 min
Apr 11, 2:11 AM EDTSpecial Marine WarningKEY49 min
Apr 11, 3:01 AM EDTSpecial Marine WarningKEY59 min
Apr 11, 3:25 AM EDTSpecial Marine WarningKEY65 min
Apr 11, 3:29 AM EDTSevere Thunderstorm WarningKEYMonroe31 min
Apr 11, 9:40 AM EDTSpecial Marine WarningKEY65 min
Apr 11, 10:46 AM EDTSpecial Marine WarningKEY59 min
Apr 11, 11:46 AM EDTSpecial Marine WarningKEY59 min
Apr 11, 12:44 PM EDTSpecial Marine WarningKEY61 min
Apr 11, 1:44 PM EDTSpecial Marine WarningKEY61 min
Apr 11, 2:45 PM EDTSpecial Marine WarningKEY60 min

Nearby

Severe Thunderstorm Warnings in Florida, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.